Tennessee, 2003

Flooding in Tennessee, February 21 to 23, 2003

February 21 to 23, 2003 · NWS MRX · 40 events in 40 counties and zones

With the ground already saturated from the previous week's rainfall, three day rainfall totals of one to three inches created some flooding of streams and rivers as well as several mudslides across east Tennessee. Rivers which rose above their flood stages included the South Chickamauga, Clinch, Powell, Holston, Pigeon, French Broad and Sequatchie rivers.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

With the ground already saturated from the previous week's rainfall, three day rainfall totals of one to three inches created some flooding of streams and rivers as well as several mudslides across east Tennessee. Rivers which rose above their flood stages included the South Chickamauga, Clinch, Powell, Holston, Pigeon, French Broad and Sequatchie rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 10:00 AM EST, 2 hours earlier.

Area forecast discussion, Feb 21, 10:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST FRI FEB 21 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EST FRI FEB 21 2003

FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR SHOWS
LIGHT PRECIP HAS OVERSPREAD VIRTUALLY THE ENTIRE FORECAST AREA...
WHICH JUSTIFIES THE CATEGORICAL POPS IN THE CURRENT FORECAST PACKAGE.
TEMPS LOOK REASONABLE. NO UPDATE WARRANTED AT THIS TIME.

LCM

********************************************************************
MORNING FORECAST DISCUSSION
415 AM EST FRI FEB 21 2003

BUSY SHIFT SO FAR TONIGHT AS WE AWAIT THE COMING OF THE NEXT
RAINMAKER...FLASH FLOOD WATCH WAS ISSUED FOR MOST OF THE WESTERN
PORTIONS OF THE CWA AS FLOODING GUIDANCE SHOULD BE MET IN THOSE
COUNTIES IF THE FORECASTED RAINFALL AMOUNTS FALL BY SAT AFTN.

SYSTEM IS PULLING OUT OF THE SOUTHERN PLAINS AND PLENTY OF RAINFALL
AHEAD OF THE LOW AS IT TAPS INTO THE GULF OF MEXICO. STRONG WAA WILL
ALLOW DEW POINTS TO CLIMB BY SAT AND ALLOW FOR THE POSSIBILITY OF
SOME STRONG THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...DROPPING
EVEN MORE RAIN. QPF TOTALS FROM THE MODELS RANGE FROM 1 TO 4 INCHES
ACROSS THE TN VALLEY...DOWNSLOPING WINDS FROM THE SOUTHERLY FLOW MAY
HELP TO SOMEWHAT DISRUPT THE LARGER AMOUNTS OF RAINFALL ALONG THE
SOUTHERN APPALACHIANS IN TENNESSEE AND VIRGINIA.

SYSTEM WILL MOVE OUT SUNDAY WITH MUCH COLDER TEMPS AND SOME SNOW
FLAKES MIXED WITH THE RAIN SHOWERS. ANOTHER SHORT WAVE MOVES THROUGH
MONDAY REINFORCING THE COLDER AIR THROUGH MID WEEK.

MODELS SEEM TO HAVE A GOOD GRASP OF THE SHORT TERM WITH LITTLE
DIFFERENCES...THEY HAVE JUMPED THE LOW CENTER TRACK SOME FROM RUN TO
RUN...THIS WILL BE CRUCIAL FOR DETERMINATION OF THE HEAVIEST
RAINFALL AREAS AND POSSIBLE HEAVIER THUNDERSTORMS.

CHA   57  53  63  35 / 100 100  90  40
TYS   53  50  61  36 /  90 100  90  50
TRI   52  49  60  35 /  90 100  90  50
OQT   53  50  61  36 /  90 100  90  50

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH FOR THIS AFTERNOON THROUGH SATURDAY AFTERNOON
FOR ZONES TNZ012>014...TNZ035>037...TNZ067>069...TNZ081>084...
TNZ098>099.

VA...NONE.

BS
********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
925 PM EST THU FEB 20 2003

COVERAGE OF LIGHT RAIN HAS NOT BEEN VERY IMPRESSIVE...EXCEPT FOR SW
VA AND NE TN AREAS EARLY THIS EVENING...AND THAT RAIN HAS BEEN
DECREASING.  THERE ARE AREAS OF LOW CLOUDINESS AND PATCHY DRIZZLE
...BUT THREAT OF MEASURABLE RAIN FOR REST OF TONIGHT SEEMS TO HAVE
DIMINISHED.  THE LATEST RUC MODEL RUN DOES SPREAD SOME LIGHT RAIN
INTO THE PLATEAU AND SE TN BY 09-12Z...AND 18Z MESO-ETA IS SIMILAR.
MAY BE ABLE TO LOWER POPS BACK TO CHANCE IN A FEW MORE AREAS...BUT
LEAVE PLATEAU AND SE TN GROUPS AT LIKELY...BUT WORD AS MAINLY LATE.

WILL ATTEMPT TO GET ZFP UPDATED BEFORE 10 PM EST...THEN WILL FRESHEN
UP GRIDS AND WEB PRODUCTS AS WELL.  JURY STILL OUT ON THIS WEEKENDS
RAINS...BUT HOPEFULLY 12Z MODELS RUNS WILL VERIFY WITH THE HEAVIER
RAINS TO OUR WEST AND SOUTH.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EST THU FEB 20 2003

MAIN ISSUES THIS FORECAST CYCLE REVOLVE AROUND POPS THROUGH THE
SHORT TERM AND SIGNIFICANCE OF LATE FRIDAY/EARLY SATURDAY EVENT.

SURFACE ANALYSIS SUGGESTS BOUNDARY HAS SLID DOWN TO OUR SOUTHERN
FORECAST AREA AT THIS TIME. WAVES ALONG THIS SURFACE BOUNDARY
CONTINUE TO GENERATE INTERMITTENT AREAS OF LIGHT PRECIP. THIS
BOUNDARY IS PROJECTED TO PULL BACK TO THE NORTH AS AN UPPER LEVEL
TROUGH APPROACHES FROM THE WEST ON FRIDAY. THIS WILL GENERALLY PUT
OUR FORECAST AREA IN THE WARM SECTOR BY FRIDAY AFTERNOON.

MODELS CONTINUE TO TREND TOWARD A FARTHER WEST SOLUTION OF THE
FRIDAY/SATURDAY SYSTEM...KEEPING THE SOUTHERN APPALACHIANS IN THE
WARM SECTOR THROUGH MUCH OF THIS EVENT. COLD FRONT WILL MOVE THROUGH
THE AREA BY MID-DAY SATURDAY. GIVEN THE RELATIVELY WARM TEMPS
EXPECTED IN THIS WARM SECTOR...WOULD EXPECT SOME THUNDER ASSOCIATED
WITH THE COLD FRONTAL PASSAGE. IT APPEARS INSTABILITY WILL BE
MARGINAL BUT DYNAMICS WILL BE RELATIVELY STRONG AT THE TIME OF THE
FRONTAL PASSAGE. MODELS ARE NOT IN COMPLETE AGREEMENT ON RAINFALL
AMOUNTS AT THIS TIME...WITH ETA PROJECTING QPFS GENERALLY LESS THAN
AN INCH...THE GFS UP TO TWO INCHES...AND THE CANADIAN ABOUT 25 MM
(ROUGHLY ONE INCH). WILL NEED TO CONTINUE TO MONITOR THIS EVENT
CLOSELY.

MAV TEMPS AGAIN LOOK MOST REASONABLE THIS RUN FOR THE MOST PART...
WILL GENERALLY STAY CLOSE.

CHA   47  56  52  62 /  70  80 100  80
TYS   46  54  50  62 /  60  80 100  80
TRI   43  52  47  61 /  50  80 100  80
OQT   45  54  50  62 /  60  80 100  80

LCM
Hazardous weather outlook, Feb 21, 4:17 AM EST, 7 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE
NORTHWEST GULF OF MEXICO TO THE MID TENNESSEE VALLEY BY EARLY
SATURDAY. A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EAST TENNESSEE
NEAR AND ACROSS THE CUMBERLAND PLATEAU. RAINFALL AMOUNTS TODAY ARE
EXPECTED TO BE RELATIVELY LIGHT. TONIGHT AS A WARM FRONT MOVES NORTH
THROUGH THE AREA IN ADVANCE OF THE APPROACHING LOW PRESSURE SYSTEM
...MODERATE RAINFALL WILL BECOME WIDESPREAD. IN ADDITION...STRONG
SHOWERS...CAPABLE OF PRODUCING HEAVY DOWNPOURS WILL BE EMBEDDED IN
THE RAIN AREA. THUNDERSTORMS DEVELOPMENT IS ALSO LIKELY THROUGH
THE OVERNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS IN EXCESS OF 60 MPH. SOUTHERLY WINDS WILL
ALSO BE ON THE INCREASE LATER TONIGHT AND A WIND ADVISORY IS LIKELY
ACROSS HIGHER ELEVATIONS.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
FLOODING IS LIKELY TO CONTINUE THROUGH SATURDAY. A SLIGHT TO MODERATE
SEVERE THUNDERSTORM RISK WILL CONTINUE MAINLY EARLY SATURDAY. AN
ISOLATED TORNADO IS POSSIBLE MAINLY ACROSS SOUTHEAST TENNESSEE.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY OVERNIGHT AND EARLY SATURDAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 flood. Local standard time, as filed.

Flood, Northwest Monroe

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Northwest Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Flood, Rhea

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Rhea forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Flood, Roane

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Roane forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Flood, Scott

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Flood, Sequatchie

When
February 21, 11:00 AM CST to February 23, 5:00 AM CST
Where
Sequatchie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Flood, Sevier/Smoky Mountains

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Flood, Southeast Carter

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Southeast Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Flood, Southeast Greene

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Southeast Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Flood, Southeast Monroe

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Southeast Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Flood, Sullivan

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Flood, Unicoi

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Unicoi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Flood, Union

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

Flood, Washington

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Flood, West Polk

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
West Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Flood, Anderson

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Flood, Bledsoe

When
February 21, 11:00 AM CST to February 23, 5:00 AM CST
Where
Bledsoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Flood, Blount/Smoky Mountains

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Flood, Bradley

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Bradley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Flood, Campbell

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Flood, Claiborne

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Claiborne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Flood, Cocke/Smoky Mountains

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Flood, East Polk

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
East Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Flood, Grainger

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Grainger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

Flood, Hamblen

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Hamblen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Flood, Hamilton

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Flood, Hancock

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Flood, Hawkins

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Hawkins forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Flood, Jefferson

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Flood, Johnson

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Flood, Knox

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Flood, Loudon

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Loudon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Flood, Marion

When
February 21, 11:00 AM CST to February 23, 5:00 AM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

Flood, McMinn

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
McMinn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Flood, Meigs

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Meigs forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Flood, Morgan

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Flood, North Sevier

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
North Sevier forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Flood, Northwest Blount

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Northwest Blount forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Flood, Northwest Carter

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Northwest Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Flood, Northwest Cocke

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Northwest Cocke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Flood, Northwest Greene

When
February 21, 12:00 PM EST to February 23, 6:00 AM EST
Where
Northwest Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342917, 5342918, 5342919, 5342920, 5343019, 5343020, 5343021, 5343022, 5343023, 5343024, 5343025, 5343026, 5343027, 5343028, 5344076, 5344077, 5344078, 5344079, 5344080, 5344081, 5344082, 5344083, 5344084, 5344085, 5344086, 5344087, 5344088, 5344089, 5344090, 5344091, 5344092, 5344093, 5344094, 5344095, 5344096, 5344097, 5344098, 5344099, 5344100, 5344101.